Alert archive / Kentucky / Flash Flood Warnings in 1998

Flash Flood Warning 39, NWS Jackson, KY

April 18, 1998Laurel County, McCreary County, Whitley County, Kentucky

NWS Jackson, KY issued this flash flood warning at Apr 18, 1998, 10:58 PM EDT for Laurel County, McCreary County, Whitley County, Kentucky. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 18, 1998, 10:58 PM EDT (02:58 UTC)
Expired
Apr 19, 1998, 5:05 AM EDT
In force
6 hr
Issued by
NWS Jackson, KY
Area
Whole counties

Counties Laurel County, KY, McCreary County, KY, Whitley County, KY

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 3.0 hours before the alert went out and 226 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 1998-04-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 1998-04-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 24 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
498 m above ground
0-6 km bulk shear
60 kt
0-1 km storm-relative helicity
24 m²/s²
0-3 km storm-relative helicity
28 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KJKL 190257
FFWJKL
KYC013-051-095-121-125-131-147-193-235-190850-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE JACKSON KY
1058 PM EDT SAT APR 18 1998

THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  BELL COUNTY IN SOUTHEASTERN KENTUCKY
  CLAY COUNTY IN SOUTHEASTERN KENTUCKY
  HARLAN COUNTY IN SOUTHEASTERN KENTUCKY
  KNOX COUNTY IN SOUTHEASTERN KENTUCKY
  LAUREL COUNTY IN SOUTH CENTRAL KENTUCKY
  LESLIE COUNTY IN SOUTHEASTERN KENTUCKY
  MCCREARY COUNTY IN SOUTH CENTRAL KENTUCKY
  PERRY COUNTY IN SOUTHEASTERN KENTUCKY
  WHITLEY COUNTY IN SOUTH CENTRAL KENTUCKY
  
* UNTIL 505 AM EDT

* AT 1045 PM EDT... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  VERY HEAVY RAIN CONTINUED TO MOVE NORTHEAST ALONG THE WESTERN SPINE
  OF THE APPALACHIANS.

* VERY HEAVY RAIN AND THUNDERSTORMS WILL CONTINUE TO MOVE OVER
  THE ALREADY SATURATED GROUND OF SOUTHEASTERN KENTUCKY. SOME PLACES
  IN THIS AREA HAVE HAD TOTALS OF NEAR AN INCH JUST THIS EVENING.
  ANOTHER ONE TO TWO INCHES OF RAIN IS EXPECTED OVERNIGHT LEADING TO
  FLOODING ON AREA CREEKS AND STREAMS.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGER OF FLOODING.

GREIF

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this flash flood warning went out at Apr 18, 2:22 PM EDT, 8 hours 36 minutes earlier.

Area forecast discussion, Apr 18, 2:22 PM EDT, 8 hours 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
222 PM EDT SAT APR 18 1998

VERY BUSY HERE WITH ONGOING MET...HYDRO...STAFFING...AND EQUIPMENT
PROBLEMS. IN SHORT...WOULD LIKE TO LEAVE FFA UP FOR TONIGHT. NCEP QPF
VALUES LOOK REASONABLE. IF THIS IS THE CASE...CUMBERLAND AND KENTUCKY
RIVERS WILL LIKELY EXPERIENCE SIGNIFICANT SECOND CRESTS...IN SOME
CASES HIGHER THAN THE FIRST. SEVERAL STATIONS STILL HAVE YET TO GO
BELOW FLOOD STAGE AND NOW THAT THE RAIN HAS STARTED THEY PROBABLY
WON/T FOR AWHILE. PARAMETERS FOR SEVERE CONVECTION SHOULD STAY TO OUR
SOUTH BUT WILL HAVE TO KEEP AN EYE ON WARM SECTOR ON SUNDAY.

THE FOLLOWING GUIDANCE IS FOR COORDINATION PURPOSES ONLY. OFFICIAL
FORECASTS ARE CONTAINED IN THE PRODUCT SDFZFPKY.

JKL  52/63/40/65  ++00
LOZ  53/61/39/66  +900

RAB

The office that day

Everything else NWS Jackson, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 18, 10:58 PM EDTFlash Flood WarningJKLBell, Harlan, Leslie, Perry6 hr
Apr 18, 10:58 PM EDTFlash Flood WarningJKLClay, Knox6 hr
Apr 19, 12:30 AM EDTFlash Flood WarningJKLPulaski, Wayne5 hr
Apr 19, 12:30 AM EDTFlash Flood WarningJKLKnott, Letcher, Pike5 hr
Apr 19, 12:30 AM EDTFlash Flood WarningJKLBreathitt, Floyd, Johnson, Magoffin, Morgan, Wolfe5 hr
Apr 19, 12:30 AM EDTFlash Flood WarningJKLJackson, Lee, Owsley5 hr
Apr 19, 12:30 AM EDTFlash Flood WarningJKLElliott5 hr
Apr 19, 12:30 AM EDTFlash Flood WarningJKLMartin5 hr
Apr 19, 12:30 AM EDTFlash Flood WarningJKLRockcastle5 hr
Apr 19, 5:02 AM EDTFlash Flood WarningJKLBell, Clay, Harlan, Knox, Leslie, Whitley5 hr
Apr 19, 5:02 AM EDTFlash Flood WarningJKLBreathitt, Knott, Lee, Magoffin, Owsley, Perry and 1 more5 hr
Apr 19, 5:02 AM EDTFlash Flood WarningJKLLaurel, McCreary5 hr
Apr 19, 5:02 AM EDTFlash Flood WarningJKLFloyd, Johnson, Martin, Pike5 hr
Apr 19, 5:02 AM EDTFlash Flood WarningJKLLetcher5 hr
Apr 19, 5:02 AM EDTFlash Flood WarningJKLElliott, Morgan5 hr
Apr 19, 10:09 AM EDTFlash Flood WarningJKLLaurel, McCreary, Whitley6 hr
Apr 19, 10:09 AM EDTFlash Flood WarningJKLFloyd, Johnson, Martin, Pike6 hr
Apr 19, 10:09 AM EDTFlash Flood WarningJKLBreathitt, Knott, Magoffin6 hr
Apr 19, 10:09 AM EDTFlash Flood WarningJKLBell, Clay, Harlan, Knox, Leslie6 hr
Apr 19, 10:09 AM EDTFlash Flood WarningJKLOwsley, Perry6 hr
Apr 19, 10:09 AM EDTFlash Flood WarningJKLLetcher6 hr

Nearby

Flash Flood Warnings in Kentucky, 1998Every flash flood warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.